Alert archive / Nebraska / Wind Advisories in 2008

Wind Advisory 17, NWS Hastings, NE

October 12, 200824 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this wind advisory at Oct 12, 2008, 3:37 AM CDT for 24 counties in Nebraska; 6 counties in Kansas. It took effect at Oct 12, 2008, 4:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2008, 3:37 AM CDT (08:37 UTC)
In effect from
Oct 12, 2008, 4:00 AM CDT
Expired
Oct 12, 2008, 3:35 PM CDT
In force
12 hr
Issued by
NWS Hastings, NE
All 30 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 120837
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
337 AM CDT SUN OCT 12 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121700-
/O.NEW.KGID.WI.Y.0017.081012T0900Z-081012T2100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
337 AM CDT SUN OCT 12 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

SUSTAINED SOUTH WINDS NEAR 30 MPH ARE EXPECTED THROUGH MUCH OF
THE DAY TODAY ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL 
KANSAS. SOME OF THE STRONGEST WINDS ARE LIKELY DURING THE MID
AND LATE MORNING HOURS. WIND GUSTS TO 50 MPH ARE POSSIBLE IN
SOME AREAS. 

THE WINDS WILL DROP OFF BY THE LATE AFTERNOON HOURS. 

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS73 KGID 121630
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1130 AM CDT SUN OCT 12 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
122100-
/O.CON.KGID.WI.Y.0017.000000T0000Z-081012T2100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
1130 AM CDT SUN OCT 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

SOUTH WINDS WILL AVERAGE 30 MPH AND GUST TO 45 MPH DURING THE
EARLY AFTERNOON HOURS. THE WINDS WILL SUBSIDE LATER THIS AFTERNOON
AS A COLD FRONT APPROACHES.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KGID 122035
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
335 PM CDT SUN OCT 12 2008


KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
122145-
/O.CAN.KGID.WI.Y.0017.000000T0000Z-081012T2100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
335 PM CDT SUN OCT 12 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW WIND ADVISORY CRITERIA...AND WIND SPEEDS
WILL CONTINUE TO DIMISH DURING THE EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Oct 12, 12:52 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 12, 12:52 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1252 AM CDT SUN OCT 12 2008

.AVIATION...06Z TAF. AN ACTIVE WEATHER PERIOD IS SHAPING UP FOR
THE KGRI TERMINAL OVER THE NEXT 24 HOURS WITH RAIN...REDUCED CIGS
AND VISIBILITIES...AND WINDS ALL A CONCERN. FIRST
OFF...SOUTHEASTERLY WINDS SOUTH OF A WARM FRONT LIFTING NORTHWEST WILL
REMAIN STRONG THROUGH THE NIGHT SUPPORTED BY TIGHT PRESSURE
GRADIENT IN PLACE AND STRONG LLJ OVERHEAD...AND SHOWERS HELPING TO
MIX DOWN STRONGER WINDS ALOFT. SHOWERS OVERNIGHT SHOULD REMAIN
FAIRLY WEAK WITH ANY VIS/CIG REDUCTIONS EXPECTED TO STAY IN THE
MVFR RANGE. WINDS WILL INTENSIFY FURTHER AFTER SUNRISE THIS
MORNING...WHILE SHOWERS CONTINUE TO PLAGUE THE AREA. EXPECTING
CIGS AND VISIBILITIES TO GENERALLY HANG IN THE MVFR RANGE THROUGH
THE BULK OF THE DAY. NOT A LOT OF INSTABILITY AROUND TO WORK WITH
BUT PERHAPS ENOUGH TO SUPPORT SOME THUNDERSTORMS THIS
AFTERNOON...WITHIN WHICH VISIBILITIES COULD DROP INTO THE IFR
CATEGORY IN HEAVIER RAIN. COLD FRONT WILL PUSH THROUGH THIS
EVENING AROUND 01-02Z...SWITCHING WINDS TO THE NORTH/NORTHWEST BUT
STILL REMAINING BRISK. IT REMAINS WET RIGHT THROUGH THE END OF THE
PERIOD WITH RAIN SHOWERS STILL HANGING AROUND. ALSO...CIGS SHOULD
DROP LOWER /LIKELY INTO THE IFR RANGE/ BEHIND THE FRONT.

&&

.PREV DISCUSSION... /ISSUED 231 PM CDT SAT OCT 11 2008/

SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN FORECAST CONCERNS
WILL BE TEMPERATURES TONIGHT AND PRECIPITATION CHANCES THROUGH THE
PERIOD.

CURRENT RADAR HAS SOME SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
AREA ALREADY THIS AFTERNOON. EXPECT THE COVERAGE FOR THESE SHOWERS
AND ISOLATED THUNDERSTORMS WILL CONTINUE TO EXPAND THROUGH THE NIGHT
ESPECIALLY IN THE WESTERN PART OF THE AREA. SURFACE ANALYSIS HAS A
NEARLY STATIONARY FRONT ACROSS THE FORECAST AREA. THIS FRONT HAS
BEEN TRYING TO MOVE TO THE EAST BUT HAS GAINED LITTLE GROUND IN THE
PAST FEW HOURS. TONIGHT THIS FRONT SHOULD MOVE BACK TO THE WEST AS
AN UPPER LEVEL WAVE MOVES IN. THIS SHOULD KEEP THE BEST CHANCE FOR
PRECIPITATION IN THE WESTERN PART OF THE FORECAST AREA. THE WESTWARD
MOVING FRONT WILL ALSO CAUSE SOME CONCERN WITH TEMPERATURES. HIGH
TEMPERATURES THIS AFTERNOON IN THE WEST HAVE BEEN STRUGGLING TO
REACH 50 DEGREES. AS THE FRONT MOVES TO THE WEST TEMPERATURES MAY
REACH THEIR HIGH POINT TONIGHT. EXPECT THAT THE LOW COULD BE EARLY
THEN HAVE STEADY OR POSSIBLY WARMING DURING THE NIGHT.

WITH THE FRONT TO THE WEST IN THE MORNING EXPECT THAT TEMPERATURES
WILL WARM WITH STRONG SOUTH WINDS TOMORROW...EVEN WITH CLOUD COVER
AND RAIN SHOWERS. THERE IS ENOUGH INSTABILITY AROUND TOMORROW THAT
THERE COULD BE SOME ISOLATED THUNDERSTORMS. THE BETTER CHANCE WILL
BE IN THE MORNING WHEN THE MUCAPE IS AROUND 500 J/KG. DURING THE
AFTERNOON AND INTO SUNDAY NIGHT THE CAPE DIMINISHES AND EVEN THOUGH
THERE IS AN OUTSIDE CHANCE FOR THUNDERSTORMS WILL KEEP ISOLATED
MENTIONED THROUGH THE NIGHT. ANOTHER UPPER WAVE MOVES THROUGH THE
AREA SUNDAY NIGHT AND AS THE FRONT MOVES THROUGH EXPECT THAT THERE
WILL BE SHOWERS.

LONG TERM...MONDAY THROUGH SATURDAY.  THE MAIN STORY IS THE
PROGRESSION OF THE LONGWAVE TROUGH AND THE SPLIT CLOSED LOW CENTERS
TO CROSS THE PLAINS.  BEGINNING MONDAY MORNING...THE COLD FRONTAL
BOUNDARY WILL BE ON THE PERIPHERY OF OUR SOUTHEAST CWA...AND RAIN
SHOWERS WILL BE ONGOING. THE UPPER TROUGH SLITS INTO TWO DISTINCT
CLOSED LOW PRESSURE SYSTEMS WITH THE NORTHERN PIECE LIFTING
NORTHEAST INTO ONTARIO...WHILE THE SOUTHERN SYSTEM SITS IN THE
FOUR CORNERS REGION AND DOESNT LIFT OUT UNTIL TUESDAY.
FRONTOGENETIC FORCING ALONG THE BOUNDARY WILL PROVIDE CONTINUED
CHCS FOR PRECIPITATION DURING THE DAY ON MONDAY...PARTICULARLY IN
OUR SOUTHEAST COUNTIES IN PROXIMITY TO THE FRONT. AS THE BOUNDARY
SHIFTS FARTHER SOUTHEAST DURING THE DAY...DRIER AIR WILL BEGIN TO
WORK ITS WAY SOUTHEAST BEHIND THE FRONT. THERE SHOULD BE A FAIRLY
DEFINED GRADIENT AS TO HOW ALL OF THIS SETS UP...PCPN VS NO
PCPN...BUT TRYING TO NAIL THIS DOWN A COUPLE DAYS OUT IS STILL
DIFFICULT GIVING THE SLOWING TRENDS/SPLIT SYSTEMS OF THE MODELS.

THE STALLED FRONTAL BOUNDARY TO OUR SOUTHEAST MONDAY EVENING WILL
BEGIN TO LIFT NORTH A BIT MONDAY NIGHT AS THE UPPER LOW NEAR THE
FOUR CORNERS REGION BEGINS TO FILL AND LIFT OUT ACROSS NEBRASKA AND
KANSAS.  LIFT INCREASES OVER THE BAROCLINIC ZONE AND PRECIPITATION
CHANCES CONTINUE THROUGH TUESDAY...BEFORE ENDING TUESDAY NIGHT AS
THE TROUGH AXIS PASSES.  NOW WHERE THE PCPN SETS UP MONDAY NIGHT AND
TUESDAY IS STILL IN QUESTION WITH THE MAJORITY OF THE MODELS
FAVORING OUR SOUTHERN ZONES...WHILE THE GFS SUGGESTS A FAIRLY
WIDESPREAD SWATH OF RAINFALL ACROSS OUR ENTIRE CWA.  FOR NOW HAVE
KEPT THE BETTER CHANCES SOUTH BUT WILL NEED TO MONITOR TRENDS HERE.
ALL IN ALL A PROLONGED DURATION OF RAINFALL WILL UNFOLD THE NEXT FEW
DAYS AND SIGNIFICANT RAINFALL TOTALS ARE EXPECTED WHEN ALL IS SAID
AND DONE.  PRECIPITABLE WATER VALUES AVERAGE AN INCH TO AN INCH AND
A HALF ACROSS THE SOUTHEAST TWO THIRDS OF OUR CWA...AND EXPECT RAIN
TOTALS TO AVERAGE 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS.

TEMPERATURES ON MONDAY WILL STRUGGLE IN THE POST FRONTAL COLDER
AIRMASS...CLOUD COVER AND POTENTIAL FOR RAINFALL.  HAVE LOWERED
HIGHS CLOSER TO NEAR 50F.  LOW TEMPERATURES WILL ALSO BE ON THE COLD
SIDE BOTH MONDAY NIGHT AND TUESDAY NIGHT WITH SOME 30S
FORECAST...AND WILL HAVE TO MONITOR LOWS FOR FROST POTENTIAL.

BEYOND THE FIRST WET AND COOL COUPLE OF DAYS IN THE
EXTENDED...HEIGHTS RISE MIDWEEK AND TEMPERATURES MODERATE.  A
GENERALLY DRY PATTERN SETS UP AND TEMPERATURES RETURN TO THE MID AND
UPPER 60S FOR HIGHS WITH THE UPPER RIDGING BY THE FIRST PART OF NEXT
WEEKEND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 11, 7:55 PM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
755 PM CDT SAT OCT 11 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
755 PM CDT SAT OCT 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

LIGHT TO MODERATE RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ARE
EXPECTED ACROSS THE OUTLOOK AREA TONIGHT. ALTHOUGH SEVERE
THUNDERSTORMS ARE NOT EXPECTED...LOCALLY HEAVY RAINFALL WITH
AMOUNTS UP TO AN INCH WILL BE POSSIBLE BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PERIODS OF SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE OUTLOOK AREA SUNDAY INTO SUNDAY NIGHT.
MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
RAINFALL TOTALS OF 2 TO 3 INCHES POSSIBLE BY MONDAY MORNING. THIS
MAY RESULT IN SOME AREAS OF NUISANCE FLOODING ALONG RIVERS...CREEKS
AND LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Nebraska, 2008Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.